Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 128, NWS Goodland, KS

June 6, 2018Yuma County, Colorado; Dundy County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at Jun 6, 2018, 9:15 PM MDT for Yuma County, Colorado; Dundy County, Nebraska. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 6, 2018, 9:15 PM MDT (03:15 UTC)
Expired
Jun 6, 2018, 10:00 PM MDT
In force
45 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Yuma County, CO, Dundy County, NE

The radar

The Goodland radar (KGLD), 86 km from the middle of the area, began a volume at 03:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 6, 4:46 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 3.3 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2018-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1161 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2018-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1161 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
3403 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 6:01 PM MDT, 3 hours 14 minutes earlier.

Area forecast discussion, Jun 6, 6:01 PM MDT, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
601 PM MDT Wed Jun 6 2018

.SHORT TERM...(This evening through Thursday)
Issued at 216 PM MDT Wed Jun 6 2018

An upper ridge extends from the southern high plains into the
northern high plains today through Thursday. Both this evening and
again on Thursday, a short wave trough migrates east of the
Rockies and through the apex of the upper ridge across the
central high plains. A good southerly fetch ahead of a weak
surface trough is keeping dewpoints in the middle 60s across the
eastern sections of the forecast area while dewpoints remain in
the 50s over the western sections.

Storms are expected to move off the Rockies and move across the
plains with additional development in the convergent area over
far eastern Colorado where there is currently a frontal boundary
draped from east central Colorado to north eastern Nebraska. Some
Storm are expected to move eastward across the area along with the
upper trough with large hail and damaging winds possible through
the evening hours. Storms may continue across the eastern sections
of the forecast area after midnight with a possibility of
localized heavy rainfall producing areas of flash flooding.

Similar conditions are expected on Thursday with another upper
trough moving through the apex of the upper ridge and a weak
surface through providing a convergent area for storms to initiate
during the late afternoon and evening with storm expected to
become strong and migrate east across the area during the evening
and overnight hours.

.LONG TERM...(Thursday night through Wednesday)
Issued at 144 PM MDT Wed Jun 6 2018

Weak upper ridging persists into the long term period, along with
chances for showers and thunderstorms Thursday night. Ample CAPE and
shear will favor strong to severe storms continuing into the evening
hours capable of large hail and damaging winds. Will continue to
monitor.

The general pattern looks to stay the same on Friday and Saturday,
with a broad ridge over the High Plains. Disturbances are
anticipated to generate additional chances for showers and
thunderstorms across the area during the afternoon and evening hours
each of these days. The higher potential for severe weather will be
on Friday when better instability is in place. By late Saturday, the
ridge has shifted eastward, limiting instability and storm
development.

On Sunday, a shortwave travels from the Pacific Northwest to the
northern Rockies and flattens the ridge by Monday. This results in
zonal flow over the region for the remainder of the period along
with a drier forecast. However, a few storms cannot be ruled out as
weak disturbances pass through the westerly flow aloft. A cold front
associated with this system traverses the High Plains Sunday night
into Monday, dropping temperatures across the region.

Highs in the 90s continue on Friday through Sunday, followed by
temperatures mainly in the 80s through Wednesday. Low temperatures
look to remain in the upper 50s to upper 60s prior to the cold front
Sunday night. Thereafter, lows fall into the low 50s to mid 60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 600 PM MDT Wed Jun 6 2018

Severe Thunderstorm Watch 158 is in effect for the entire Tri-
State area until 1 AM MDT /2AM CDT/ tonight. Scattered
thunderstorms capable of producing 60 knot gusts and quarter to
golf ball size hail could potentially affect both terminals late
this evening, primarily between 02-07Z.

Otherwise, VFR conditions will prevail. Southeast winds at 15-25
knots this evening will weaken to 10-15 knots overnight. Southeast
winds will increase to 15-25 knots late Thu morning and early Thu
afternoon (by ~18Z) and persist for the duration of the 00Z TAF
period.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...LOCKHART
LONG TERM...JBH
AVIATION...VINCENT
Hazardous weather outlook, Jun 6, 4:59 PM MDT, 4 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
459 PM MDT Wed Jun 6 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-072300-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
459 PM MDT Wed Jun 6 2018 /559 PM CDT Wed Jun 6 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THROUGH TONIGHT...

Severe Thunderstorm Watch 158 is in effect for the entire Tri-State
area until 1 AM MDT /2 AM CDT/ Thursday morning. Large hail and
damaging winds will be the primary severe weather threat.

Storms will track from eastern Colorado into northwest Kansas
between 6 and 9 PM MDT this evening. Storms will gradually progress
east into central Kansas after midnight.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

Scattered severe thunderstorms capable of producing large hail and
damaging winds will be possible during the evening hours on both
Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Severe Thunderstorm Watch 158 is in effect for the entire Tri-State
area this evening. Spotter activation is requested.

Vincent

In the hours before

Special weather statement, Jun 6, 8:12 PM MDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Goodland KS
812 PM MDT WED JUN 6 2018

COZ090-070245-
Yuma County CO-
812 PM MDT WED JUN 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN YUMA COUNTY UNTIL 845 PM
MDT...

At 812 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Lone Star, or 20 miles north of Yuma, moving
northeast at 55 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Clarkville.

This includes Highway 385 between mile markers 262 and 269.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM MDT for
northeastern Colorado.

LAT...LON 4044 10205 4040 10205 4013 10279 4044 10278
TIME...MOT...LOC 0212Z 240DEG 48KT 4042 10271

TL
Special weather statement, Jun 6, 8:52 PM MDT, 23 minutes before
Special Weather Statement
National Weather Service Goodland KS
852 PM MDT WED JUN 6 2018

NEZ079-070330-
Dundy NE-
852 PM MDT WED JUN 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR DUNDY COUNTY UNTIL 930 PM MDT...

At 852 PM MDT, thunderstorm outflow was located 13 miles north of
Haigler, or 20 miles northwest of Benkelman, moving southeast at 40
mph.

Winds in excess of 40 mph will be possible.

Locations impacted include...
Benkelman, Haigler, Parks and Max.

A Severe Thunderstorm Watch remains in effect until 100 AM MDT for
northwestern Kansas...and southwestern Nebraska.

LAT...LON 4000 10133 4000 10205 4020 10205 4035 10194
      4035 10132
TIME...MOT...LOC 0252Z 334DEG 51KT 4021 10187

TL

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 9:20 PM MDTSpecial Weather StatementGLDCheyenne40 min
Jun 6, 11:18 PM MDTSpecial Weather StatementGLDDecatur, Norton42 min
Jun 6, 11:27 PM MDTSpecial Weather StatementGLDGove33 min
Jun 6, 11:48 PM MDTSpecial Weather StatementGLDSheridan42 min
Jun 7, 12:49 AM MDTSpecial Weather StatementGLDGraham, Norton41 min
Jun 7, 1:12 AM MDTSevere Thunderstorm WarningGLDGraham, Norton, Sheridan37 min
Jun 6, 8:12 PM MDTSpecial Weather StatementGLDYuma33 min
Jun 6, 8:22 PM MDTSevere Thunderstorm WarningGLDYuma23 min
Jun 6, 8:42 PM MDTSevere Thunderstorm WarningGLDYuma48 min
Jun 6, 9:27 PM MDTSevere Thunderstorm WarningGLDYuma48 min
Jun 6, 10:06 PM MDTFlash Flood WarningGLDYuma4 hr
Jun 6, 10:09 PM MDTSevere Thunderstorm WarningGLDYuma51 min
Jun 7, 12:05 AM MDTSpecial Weather StatementGLDYuma40 min
Jun 6, 8:52 PM MDTSpecial Weather StatementGLDDundy38 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.